The Diabetes Forum Support Community For Diabetics Online banner

1 - 8 of 8 Posts

·
Registered
Pre diabetes
Joined
·
25 Posts
Discussion Starter #1 (Edited)
so..... I’m taking 1000 mgs of metformin extended release. I have two issues going on here even a month of using it.
1. I still have days of diarrhea that start as soon as I wake up in the morning and goes on for a few hours

2. My blood sugar are still very high if I indulge in a sweet.
Yesterday at a birthday party I had a sliver of ice cream cake, a hot dog, a few bites of potato salad, and a piece of a brownie and a of a Bundt cake I know it sounds like a lot of carbs and sugars but I had the food first then the desserts. My blood sugar went up to 200 which I’ve never ever had that high before! Ever! And that was on 1000 metformin. I imagine what it might of been without metformin.
This morning I woke up with the diarrhea so not sure if it’s connected.

Should metformin still be causing diarrhea on random days? Should the metformin of helped more with blood sugar or do I need a dose increase! I know I know the metformin can’t do it all but I’m concerned about that high blood sugar number. I have PRE diabetes and my hba1c before metformin was 5.4 and now 5.2. Any advice would be appreciated.
 

·
Super Moderator
Joined
·
9,632 Posts
Sorry to hear you are having issues with the metformin.

A far as #1, I'd talk to my doctor about it to see what she/he thinks and recommends. Are your days of having diarrhea as frequent now as when you first started the metformin. Maybe you should keep a diary of what you eat each day and see if there is an association of certain foods that result in the diarrhea the next day. Extended release metformin is supposed to be more user friendly than the regular metformin. You might ask about backing off to a lower dose and then work your way back up, possibly to a higher dose. As far as #2, they will probably be high eating those things. I don't think even doubling the dose to the max dose would keep blood sugar out of the high levels with those foods.

Here is a link to an article about metformin. Metformin is not meant to directly lower your BG. Although studies haven't really been done that support this, but metformin works best when combined with a low carb diet. I know for myself that I've had the most control of my BG from a low carb (keto) diet and exercise, metformin helped lower it a little more. I quit taking metformin once because I could control my BG without it. I started taking it again because of the other benefits it tells about in the article.

I have only been on regular metformin and have no personal experiences with extended release. I know that I had diarrhea and cramps when I started on it and it lasted for a while, maybe a month or so, before the digestive issues faded away. If it gets to where I can't keep control of my BG with diet and exercise and metformin, I will ask to be put on insulin. I wouldn't take anything else, but that is just me.
 
  • Like
Reactions: Nemo

·
Super Moderator
Joined
·
1,857 Posts
The diarrhea could have a number of causes; I second mbuster's suggestion to contact your doctor.

A couple of thoughts:
  • carbohydrates stored in the body assist in retaining water. As the level of carbohydrates in your body goes down, your body becomes more sensitive to how much liquid you drink (or don't). People on low-carb eating plans are encouraged to drink significantly more water than they're used to. You'll know you're drinking the right amount of water if your urine is a very light yellow. Keep in mind also that when you wake up, you probably have gone many hours without drinking water. You might want to start your day by sipping on some.
  • I was on a medication that had known digestive side effects, including diarrhea. I felt the effects almost immediately but when I pulled back on the amount of medication (I couldn't stop taking it entirely), it took almost a couple of weeks before the reduced dosage had an effect. It might take the metformin that long, too. You certainly could ask your doctor, though, about the extended-release version of metformin.
 
  • Like
Reactions: Nemo

·
Registered
Joined
·
12 Posts
Hmmm.... welll 5.4 is not Pre diabetes, it's perfectly normal. I can't believe a doctor put you on Metformin with a A1C of 5.4?? With that said, anyone who eats the stuff you mentioned will have a blood sugar spike.
 

·
Super Moderator
Joined
·
9,632 Posts
Hmmm.... welll 5.4 is not Pre diabetes, it's perfectly normal. I can't believe a doctor put you on Metformin with a A1C of 5.4?? With that said, anyone who eats the stuff you mentioned will have a blood sugar spike.
Like arvadaco, my A1c is perfectly normal too, but I am full fledged type 2 diabetic. My A1c prior to being diagnosed had been in the 6-7% range for a couple of years and then an 8.1% and finally got the pronouncement when I hit 8.8%. Most normal people, those without insulin resistance and with good first and second phase insulin responses, do not spike as high or for as long as a type 2 diabetic person would. And a "normal" meal that would spike a diabetic person, wouldn't impact a normal person's A1c if checked checked a week or two later.
 

·
Registered
Joined
·
12 Posts
The original poster said her A1C "before" taking metformin was 5.4 I'm assuming she means before any treatment. Maybe she meant something else. But a person with an A1C of 5.4 should not be prescribed any medication.
 

·
Registered
Joined
·
9 Posts
I'll start by saying that I am not an expert, this is personal experience.

Do not assume metformin is the cause of prolonged bowel issues. Although it may be, it could also be something else going on. The only way to proceed is professional medical advice.
Not the best analogy, but imagine your brake pads wearing out too quickly. You replace the pads and it just happens again. You bring in the experts and find a fault that is causing the pads to wear too quickly. The wearing of the pads, is like your bowel movements, a symptom. You need to be sure of the cause, which you appear to suspect is the metformin.

I know from my own bad habits (eg forgetting to take meds with me when eating out) that if I do too much on carbs (not talking about feasting on a barrel of ice cream, just eating more than I should, or the wrong occasional treat) I get loose movements. Worrying about forgetting just adds to the 'liquidiser' effect.

If you are not confident with your current diagnosis, or treatment then it is worth getting a second professional opinion.

Part of how we feel is wrapped up in the confidence that we are doing what is best for ourselves.

Best wishes for a quick and satisfactory solution.
 

·
Super Moderator
Joined
·
1,857 Posts
Part of how we feel is wrapped up in the confidence that we are doing what is best for ourselves.
An important point. I think everyone with a chronic health risk tends to regard new symptoms and side effects in terms of possible causes; the stress that induces almost becomes a secondary symptom in itself.
 
1 - 8 of 8 Posts
Top